Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: severe rash from wellbutrin, need advice


 sewgifts - Sun Sep 19, 2004 2:33 pm

I was taking wellbutrin to quit smoking and it seems after 2 weeks of taking it, I developed a severe reaction that put me in the emergency room 2 nights ago. After I received the intravenous steriods, the hives, itching and swelling went down. But, 2 days later my whole body itching is back, my head and ears are numb with heat and my hands are swollen, itchy and arent moving right. I feel achy and feverish and my skin hurts like its bruised. On top of it I have bad asthma, and I feel like my breathing has been worse since the reaction. Its sunday and Im not sure if the returning symptoms with the labored breathing warrant a trip back to the hospital. I can breathe, but my chest is tight so I don't want to go running looking like a hypochondriac. (I already look like an idiot for smoking with asthma ) But, im a bit afraid that with the symptoms returning, and my bad asthma that I could end up having a more severe reaction this time?

Any ideas, as im stumped that the reaction is returning.
 Carolyn Merritt, LPN - Sat Sep 25, 2004 6:47 pm

User avatar Dear Melanie:
It is better to a live idiot then be dead. Any symptom of difficulty breathing should be addressed immediately. I hope you are not still taking the Wellbutrin if it is what caused your reaction. Having a rash is a symptom of allergic reaction to something. There might be something else you are taking, or was given in emergency, that might be causing this current problem.. Whatever it is you need to be seen by a doctor ASAP.
Thanks for using The Doctor's Lounge,
Carolyn

 christineagass - Fri Aug 05, 2005 2:27 pm

I started Wellbutrin only two weeks ago because I have suffered from serious depression for almost three years. Finally I thought this would help me until I started getting bad chest pains, nausea, and then a severe skin rash. I went to the doctor as soon as I got the skin rash because I thought that maybe it wasnt a reaction to the Wellbutrin because I had already been taking it for two weeks and why wouldnt I have reacted to it before now? Anyway the doctor agreed and dismissed it as a reaction to Advil! Well I continued to take the wellbutrin and the rash got worse and worse. So I have decided to come off the wellbutrin, but[b] I am wondering how long it will take for my rash to clear[/b]? Also how come pharmacysts and doctors arent aware of these symptoms? There should be more stress on the fact that there is a high risk of getting skin rash. [b]Do you have any advice for someone like me who is depressed and needs help but is scared of taking antidepressants because of the severe side effects? [/b]
 sideeffects - Tue Sep 06, 2005 12:44 pm

I have taken wellbutrin to quit smoking on and off for 3 years. I recently stopped taking it because I had stopped smoking for 2 weeks. Well I began gaining weight and took up smoking again (stupid). I took one wellbutrin on a monday and Tuesday I had a rash in the groin area only on one side. I saw my obgyn and she said it was a heat rash. One week later I still have this rash and I believe it is from taking that one wellbutrin and the rash is spreading to my torso and has started itching. I am patiently waiting to get in to see the doctor and to get rid of this. If anyone knows of any otc drugs I can take I would love some recommendations. Thank you
 sideeffects - Tue Sep 06, 2005 12:44 pm

I have taken wellbutrin to quit smoking on and off for 3 years. I recently stopped taking it because I had stopped smoking for 2 weeks. Well I began gaining weight and took up smoking again (stupid). I took one wellbutrin on a monday and Tuesday I had a rash in the groin area only on one side. I saw my obgyn and she said it was a heat rash. One week later I still have this rash and I believe it is from taking that one wellbutrin and the rash is spreading to my torso and has started itching. I am patiently waiting to get in to see the doctor and to get rid of this. If anyone knows of any otc drugs I can take I would love some recommendations. Thank you
 wallbreaker - Thu Sep 08, 2005 8:51 pm

WoW, Wellbutrin (Zyban) has really affected a lot of folks. I am currently on it and on day 7 or 8 I think. I have (as of yesterday) begun to have difficulty urinating. At first I thought that I couldn't at all (only a tablespoon at a time, if that) but last night I drank A LOT of water and was able to wake up several times to use the bathroom. I know I should be talking to my doctor, but I don't have the flexibility in my job to see my doctor, plus the fact that he is very difficult to get an appointement with and would probably only see me in 2 weeks or more. I have decided I think to stick with Zyban as I want to quite smoking and since I am still able to function (just a little differently)
 wallbreaker - Fri Sep 09, 2005 8:16 am

Just an update...apparently it seems over! I seem perfectly fine now...soo that was odd. Maybe it happens just once in a while?
 MAS2014 - Fri Jun 11, 2010 6:27 pm

Dear CHRISTINEGASS, I do not know what to tell you about how to heal the rash. I have a rash too and I took my wellbutrin (also for depression) this morning because I didn't bother to look up the side effects until after I took it.... You see, my doctor told me that there were side effects to the medication but he didn't bother to tell me what they were! So this afternoon I did a little research and noticed that I have multiple symtoms from it including the rash, sudden dizziness, shortness of breath, and shakiness (like minor trimors)! The other symptoms I never even paid attention to because they weren't severe or interfering with my everyday life. But one thing I wanted to let you know that I also take LEXAPRO for my depression and it seems to work very well (I know the side effects aren't from that cause if been taking that for over two years and the wellbutrin for only a month) so ask your doctor about it.
 Faye Lang, RN, MSW - Thu Jul 29, 2010 10:07 pm

Hello, MAS2014,

The side effects that you are experiencing need to be evaluated by a physician at your earliest opportunity, as you may be hypersensitive to the drug and your doctor is likely to discontinue it and prescribe an alternative, if needed. It is better to have it evaluated than to have a serious adverse reaction.

Good luck to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us